Is the short rate drift actually nonlinear?

David A. Chapman, Neil D. Pearson

Research output: Contribution to journalArticlepeer-review


Aït-Sahalia (1996) and Stanton (1997) use nonparametric estimators applied to short-term interest rate data to conclude that the drift function contains important nonlinearities. We study the finite-sample properties of their estimators by applying them to simulated sample paths of a square-root diffusion. Although the drift function is linear, both estimators suggest nonlinearities of the type and magnitude reported in Aït-Sahalia (1996) and Stanton (1997). Combined with the results of a weighted least squares estimator, this evidence implies that nonlinearity of the short rate drift is not a robust stylized fact.

Original languageEnglish (US)
Pages (from-to)355-388
Number of pages34
JournalJournal of Finance
Issue number1
StatePublished - Feb 2000
Externally publishedYes

ASJC Scopus subject areas

  • Accounting
  • Finance
  • Economics and Econometrics


Dive into the research topics of 'Is the short rate drift actually nonlinear?'. Together they form a unique fingerprint.

Cite this